• Bernoulli
  • Volume 17, Number 4 (2011), 1420-1434.

Some intriguing properties of Tukey’s half-space depth

Subhajit Dutta, Anil K. Ghosh, and Probal Chaudhuri

Full-text: Open access


For multivariate data, Tukey’s half-space depth is one of the most popular depth functions available in the literature. It is conceptually simple and satisfies several desirable properties of depth functions. The Tukey median, the multivariate median associated with the half-space depth, is also a well-known measure of center for multivariate data with several interesting properties. In this article, we derive and investigate some interesting properties of half-space depth and its associated multivariate median. These properties, some of which are counterintuitive, have important statistical consequences in multivariate analysis. We also investigate a natural extension of Tukey’s half-space depth and the related median for probability distributions on any Banach space (which may be finite- or infinite-dimensional) and prove some results that demonstrate anomalous behavior of half-space depth in infinite-dimensional spaces.

Article information

Bernoulli, Volume 17, Number 4 (2011), 1420-1434.

First available in Project Euclid: 4 November 2011

Permanent link to this document

Digital Object Identifier

Mathematical Reviews number (MathSciNet)

Zentralblatt MATH identifier

Banach space depth contours half-space median $l_p$ norm symmetric distributions


Dutta, Subhajit; Ghosh, Anil K.; Chaudhuri, Probal. Some intriguing properties of Tukey’s half-space depth. Bernoulli 17 (2011), no. 4, 1420--1434. doi:10.3150/10-BEJ322.

Export citation


  • [1] Ajne, B. (1968). A simple test for uniformity of a circular distribution. Biometrika 55 343–354.
  • [2] Chaudhuri, P. and Sengupta, D. (1993). Sign tests in multi-dimension: Inference based on the geometry of the data cloud. J. Amer. Statist. Assoc. 88 1363–1370.
  • [3] Chow, Y.S. and Teicher, H. (2005). Probability Theory: Independence, Interchangeability, Martingales. New York: Springer.
  • [4] Cuesta-Albertosa, J.A. and Nieto-Reyes, A. (2008). The Tukey and the random Tukey depths characterize discrete distributions. J. Multivariate Anal. 10 2304–2311.
  • [5] Dang, X. and Serfling, R. (2010). Nonparametric depth-based multivariate outlier identifiers, and masking robustness properties. J. Statist. Plann. Inference 140 198–213.
  • [6] Donoho, D. and Gasko, M. (1992). Breakdown properties of location estimates based half-space depth and projected outlyingness. Ann. Statist. 20 1803–1827.
  • [7] Ghosh, A.K. and Chaudhuri, P. (2005). On data depth and distribution free discriminant analysis using separating surfaces. Bernoulli 11 1–27.
  • [8] Ghosh, A.K. and Chaudhuri, P. (2005). On maximum depth classifiers. Scand. J. Statist. 32 328–350.
  • [9] Hassairi, A. and Regaieg, O. (2008). On the Tukey depth of a continuous probability distribution. Statist. Probab. Lett. 78 2308–2313.
  • [10] Koshevoy, G.A. (2002). The Tukey’s depth characterizes the atomic measure. J. Multivariate Anal. 83 360–364.
  • [11] Koshevoy, G.A. (2003). Lift-zonoid and multivariate depths. In Developments in Robust Statistics (Vorau, 2001) 194–202. Heidelberg: Physica.
  • [12] Liu, R. (1990). On a notion of data depth based on random simplices. Ann. Statist. 18 405–414.
  • [13] Liu, R., Parelius, J. and Singh, K. (1999). Multivariate analysis of the data depth: Descriptive statistics and inference. Ann. Statist. 27 783–858.
  • [14] Lopez-Pintado, S. and Romo, J. (2006). Depth based classification for functional data. In DIMACS Ser. Math. and Theo. Comp. Sci. (R. Liu and R. Serfling, Eds.) 72 103–119. Providence, RI: Amer. Math. Soc.
  • [15] Mizera, I. and Muller, C.H. (2004). Location-scale depth. J. Amer. Statist. Assoc. 99 949–966.
  • [16] Mosler, K. (2002). Multivariate Dispersions, Central Regions and Depth. New York: Springer.
  • [17] Nolan, D. (1992). Asymptotics for multivariate trimming. Stochastic Process. Appl. 42 157–169.
  • [18] Serfling, R. (2006). Depth functions in nonparametric multivariate inference. In DIMACS Ser. Math. and Theo. Comp. Sci. (R. Liu and R. Serfling. Eds.) 72 1–16. Providence, RI: Amer. Math. Soc.
  • [19] Small, C.G. (1990). A survey of multidimensional medians. Inter. Statist. Rev. 58 263–277.
  • [20] Tukey, J. (1975). Mathematics and the picturing of data. In Proc. 1975 Inter. Cong. Math., Vancouver 523–531. Montreal: Canad. Math. Congress.
  • [21] Vardi, Y. and Zhang, C.H. (2000). The multivariate L1-median and associated data depth. Proc. Natl. Acad. Sci. USA 97 1423–1426.
  • [22] Zuo, Y. and Serfling, R. (2000). General notions of statistical depth function. Ann. Statist. 28 461–482.
  • [23] Zuo, Y. (2003). Projection-based depth functions and associated medians. Ann. Statist. 31 1460–1490.